Illinois, 2008

Hail and Damaging Winds in Illinois, July 31, 2008

July 31, 2008 · NWS DVN · 7 events in 3 counties and zones

A thunderstorm complex raced southeast out of Minnesota through northeast Iowa and northern Illinois during the late morning and early afternoon hours of July 31 producing winds in excess of 60 mph and some large hail. Near Winslow, IL, one person received several fractures when the pole barn they were in collapsed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A thunderstorm complex raced southeast out of Minnesota through northeast Iowa and northern Illinois during the late morning and early afternoon hours of July 31 producing winds in excess of 60 mph and some large hail. Near Winslow, IL, one person received several fractures when the pole barn they were in collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 31, 9:05 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 31, 9:05 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1005 AM CDT THU JUL 31 2008

.UPDATE...
FOG HAS LIFTED ACROSS THE SOUTHERN THIRD OF THE CWFA. MINNESOTA BOW
ECHO IS WEAKENING BUT CONTINUES TO RACE SOUTHEAST TOWARD THE CWFA.
...08...

/PREVIOUS DISCUSSION/

.UPDATE...
FOG HAS LIFTED OVER ALL BUT THE SOUTHERN THIRD OF THE CWFA. BOW ECHO
MCS ACROSS MINNESOTA TO AFFECT THE AREA LATE THIS MORNING.
...08...

/PREVIOUS DISCUSSION/

.UPDATE...
DENSE FOG HAS EXPANDED A LITTLE FARTHER NORTH THIS MORNING THAN IT
WAS EARLIER EXPECTED TO DO. HAVE EXPANDED DENSE FOG ADVISORY TO
AREAS WHERE THE DENSE FOG HAS BEEN REPORTED AND/OR HAS DEVELOPED
ON THE OBSERVATIONS. WHERE THE ADVISORY IS NOT IN EFFECT...EXPECT
THAT THERE IS AT LEAST PATCHY DENSE FOG IN LOW LYING AREAS.

THERE IS A SIGNIFICANT BOW ECHO DROPPING SOUTHEAST ALONG A WARM
FRONT DRAPED FROM EASTERN SOUTH DAKOTA...ACROSS SOUTHERN MINNESOTA
INTO NORTHERN IOWA AND TO ALONG THE ILLINOIS/WISCONSIN BORDER. IT
IS CURRENTLY MOVING INTO SOUTH CENTRAL MINNESOTA. AT ITS CURRENT
RATE OF MOVEMENT...THIS STORM WILL BE INTO THE FORECAST AREA
AROUND MID MORNING. WE WILL BE WATCHING THIS VERY CAREFULLY...AS
THIS STORM HAS BEEN PRODUCING WIDESPREAD DAMAGING WINDS. HAVE
UPDATED THE FORECAST FOR THE FASTER MOVEMENT...BUT MAY NEED TO
UPDATE AGAIN FOR ANY LATER WATCH ISSUANCES.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Jul 31, 9:11 AM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1011 AM CDT THU JUL 31 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1011 AM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TODAY THERE IS A SLIGHT RISK OF SEVERE STORMS NORTH OF INTERSTATE
80...MAINLY DURING THE LATE AFTERNOON THROUGH TONIGHT. LATE THIS
AFTERNOON THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE OUTLOOK AREA
FROM THE NORTHWEST...BRINGING A RISK OF LARGE HAIL AND DAMAGING
WINDS. THEN LATE THIS EVENING AND OVERNIGHT MORE THUNDERSTORMS ARE
EXPECTED. THE MAIN RISK WITH THESE STORMS IS FOR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EAST OF A
LINE FROM INDEPENDENCE IOWA TO MACOMB ILLINOIS. THE GREATEST THREAT
WILL BE DURING THE AFTERNOON HOURS...WHEN THUNDERSTORMS IN THIS AREA
MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. SCATTERED
NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK
AREA THROUGHOUT THE DAY.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT...AND AGAIN MONDAY
NIGHT THROUGH WEDNESDAY ACROSS ESPECIALLY THE NORTHERN HALF OF THE
OUTLOOK AREA. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE
WEATHER.

HEAT AND HUMIDITY WILL BUILD ACROSS THE AREA SATURDAY THROUGH
MONDAY. HEAT INDEX VALUES MAY EXCEED 100 SUNDAY AND MONDAY DURING
THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN LATER
THIS EVENING AND OVERNIGHT...MAINLY FOR AREAS NORTH OF INTERSTATE
80.

In the hours before

Special weather statement, Jul 31, 5:02 AM CST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
602 AM CDT THU JUL 31 2008

IAZ051>053-063>068-ILZ009-015>018-311315-
BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...ANAMOSA...
MARENGO...IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...
KEWANEE...PRINCETON...HENNEPIN
602 AM CDT THU JUL 31 2008

...AREAS OF DENSE FOG...

A VERY MOIST AIRMASS AND CLEAR SKIES HAVE ALLOWED FOG TO DEVELOP
ACROSS THE REGION THIS MORNING. IN SOME LOCATIONS...THE FOG HAS
BECOME DENSE...WITH VISIBILITIES REDUCED TO A QUARTER MILE AT
TIMES. THE FOG IS MOST LIKELY TO BE DENSE NEAR RIVER VALLEYS AND
OTHER LOW LYING AREAS. THE FOG WILL BEGIN TO IMPROVE BY MID
MORNING...AND IS EXPECTED TO DISSIPATE BY 11 AM.

THESE REDUCED VISIBILITIES WILL CREATE HAZARDOUS DRIVING CONDITIONS
FOR THE MORNING COMMUTE. MOTORISTS SHOULD REMAIN ALERT FOR SUDDEN
CHANGES IN VISIBILITY. WHEN ENCOUNTERING DENSE FOG...SLOW DOWN AND
LEAVE PLENTY OF DISTANCE AHEAD OF YOU.
Special weather statement, Jul 31, 8:23 AM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
923 AM CDT THU JUL 31 2008

IAZ040>042-051>054-063>066-ILZ001-002-007-009-311630-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...GALENA...FREEPORT...
MOUNT CARROLL...STERLING...ROCK FALLS
923 AM CDT THU JUL 31 2008

...STRONG THUNDERSTORMS APPROACHING...

A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO THE HIGHWAY 20
CORRIDOR BETWEEN 10:30 AND 11 AM. HEAVY RAIN...SMALL HAIL...AND
WINDS GUSTING TO 50 MPH WILL BE SEEN WITH THESE STORMS.

THE STORMS ARE EXPECTED TO CONTINUE MOVING SOUTHEAST AND SHOULD
REACH THE HIGHWAY 30 CORRIDOR BETWEEN 11 AM AND NOON.
Special weather statement, Jul 31, 10:27 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1127 AM CDT THU JUL 31 2008

IAZ041-042-053-054-ILZ001-002-007-311730-
CARROLL IL-DELAWARE IA-DUBUQUE IA-JACKSON IA-JO DAVIESS IL-JONES IA-
STEPHENSON IL-
1127 AM CDT THU JUL 31 2008

...STRONG THUNDERSTORMS...

A LINE OF STRONG THUNDERSTORMS WILL MOVE ALONG AND JUST SOUTH OF THE
HIGHWAY 20 CORRIDOR THROUGH 1 PM. HEAVY RAIN...SMALL HAIL...AND WINDS
GUSTING TO 50 MPH WILL BE SEEN WITH THESE STORMS.
Local storm report, Jul 31, 10:43 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1143 AM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             5 N DUBUQUE             42.58N 90.70W
07/31/2008  E0.25 INCH       DUBUQUE            IA   TRAINED SPOTTER

            PEA-SIZED HAIL. HEAVY RAIN. WIND ESTIMATED TO BE 40 TO 50
            MPH BLOWING THE RAIN SIDEWAYS.

&&

14

The radar

The Quad Cities radar (KDVN), 91 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
July 31, 11:00 AM CST
Where
Jo Daviess County, 0.51 mi W of Galena
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.420, -90.430

Wind gusts estimated to be 60 mph blew down a 3 to 4 inch diameter branch in Galena, IL around 12:00 pm July 31.

Thunderstorm Wind, Jo Daviess

When
July 31, 11:05 AM CST
Where
Jo Daviess County, 0.51 mi W of Galena
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.420, -90.430

Wind gusts estimated to be 65 mph blew down some tress and tree limbs in Galena, IL around 12:05 pm July 31.

Thunderstorm Wind, Jo Daviess

When
July 31, 11:15 AM CST
Where
Jo Daviess County, Hanover
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.250, -90.280

Wind gusts estimated to be 65 mph blew down some trees and tree limbs in Hanover, IL around 12:15 pm July 31.

Thunderstorm Wind, Stephenson

When
July 31, 11:29 AM CST
Where
Stephenson County, 1.36 mi NW of Kent
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.313, -89.920

Wind gusts measured to be 70 mph were observed near Kent, IL at 12:29 pm July 31.

Thunderstorm Wind, Stephenson

When
July 31, 11:35 AM CST
Where
Stephenson County, 1.53 mi WNW of Winslow
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.505, -89.829

Wind gusts estimated to be 70 mph blew down a pole barn on State Line Rd and Swiss Rd near Winslow, IL at 12:35 pm July 31. One person was injured with several fractures.

Hail, Stephenson

When
July 31, 11:35 AM CST
Where
Stephenson County, 1.37 mi NW of Kent
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.313, -89.920

Dime-sized hail fell near Kent, IL at 12:35 pm July 31.

Thunderstorm Wind, Carroll

When
July 31, 11:40 AM CST
Where
Carroll County, 1.38 mi N of Lanark
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.120, -89.830

Wind gusts estimated to be 65 mph were observed just north of Lanark, IL at 12:40 pm July 31.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123708, 123710, 123711, 123713, 123715, 123718, 123719.